Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 166, NWS Nashville, TN

June 3, 2009Clay County, Jackson County, Overton County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 3, 2009, 5:27 PM CDT for Clay County, Jackson County, Overton County, Tennessee. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2009, 5:27 PM CDT (22:27 UTC)
Expired
Jun 3, 2009, 6:15 PM CDT
In force
48 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Clay County, TN, Jackson County, TN, Overton County, TN

The radar

The Nashville radar (KOHX), 119 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 5:50 PM CDTHAIL 11 W Livingston, TNLOTS OF HAIL WITH SIZES UP TO 1 INCH WERE REPORTED JUST WEST OF LIVINGSTON.
Jun 3, 5:57 PM CDTHAIL 11 N Livingston, TNSPOTTER REPORTED QUARTER SIZE HAIL FALLING ON NORTH SIDE OF LIVINGSTON.
Jun 3, 6:05 PM CDTHAIL 1.75Livingston, TNSPOTTER REPORTED GOLF BALL SIZE IN LIVINGSTON. STONG WINDS ALSO REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 032227
SVROHX
TNC027-087-133-032315-
/O.NEW.KOHX.SV.W.0166.090603T2227Z-090603T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
527 PM CDT WED JUN 3 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CLAY COUNTY IN MIDDLE TENNESSEE...
  EAST CENTRAL JACKSON COUNTY IN MIDDLE TENNESSEE...
  NORTHERN OVERTON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF LIVINGSTON...

* UNTIL 615 PM CDT

* AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES WEST OF LIVINGSTON...OR
  7 MILES SOUTH OF CELINA...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHWEST OF LIVINGSTON BY 555 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3662 8527 3654 8529 3652 8521 3649 8517
      3642 8513 3640 8511 3636 8511 3634 8553
      3648 8557 3663 8531 3663 8528
TIME...MOT...LOC 2227Z 247DEG 15KT 3645 8551

$$

BOYD
2 follow-up statements
000 
WWUS54 KOHX 032236
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
536 PM CDT WED JUN 3 2009

TNC087-032246-
/O.CAN.KOHX.SV.W.0166.000000T0000Z-090603T2315Z/
JACKSON TN-
536 PM CDT WED JUN 3 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JACKSON COUNTY IS
CANCELLED...

LAT...LON 3662 8527 3654 8529 3652 8521 3649 8517
      3640 8511 3636 8511 3635 8548 3641 8549
      3642 8551 3650 8554 3661 8535 3663 8531
      3663 8528
TIME...MOT...LOC 2236Z 247DEG 15KT 3646 8547

$$

TNC027-133-032315-
/O.CON.KOHX.SV.W.0166.000000T0000Z-090603T2315Z/
OVERTON TN-CLAY TN-
536 PM CDT WED JUN 3 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR EASTERN CLAY AND NORTHERN OVERTON COUNTIES...

AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED 9 MILES NORTHWEST OF LIVINGSTON...OR 6 MILES SOUTH OF
CELINA...MOVING NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHWEST OF LIVINGSTON BY 555 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF ON OR NEAR DALE HOLLOW LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

&&

LAT...LON 3662 8527 3654 8529 3652 8521 3649 8517
      3640 8511 3636 8511 3635 8548 3641 8549
      3642 8551 3650 8554 3661 8535 3663 8531
      3663 8528
TIME...MOT...LOC 2236Z 247DEG 15KT 3646 8547

$$

BOYD
000 
WWUS54 KOHX 032259
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
559 PM CDT WED JUN 3 2009

TNC027-032308-
/O.CAN.KOHX.SV.W.0166.000000T0000Z-090603T2315Z/
CLAY TN-
559 PM CDT WED JUN 3 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLAY COUNTY IS
CANCELLED...

LAT...LON 3652 8521 3649 8517 3642 8513 3640 8511
      3636 8511 3635 8543 3648 8542 3650 8539
      3649 8538 3650 8537 3654 8529
TIME...MOT...LOC 2258Z 247DEG 15KT 3649 8537

$$

TNC133-032315-
/O.CON.KOHX.SV.W.0166.000000T0000Z-090603T2315Z/
OVERTON TN-
559 PM CDT WED JUN 3 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHERN OVERTON COUNTY...

AT 557 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH.  THIS STORM WAS LOCATED 8 MILES NORTH OF LIVINGSTON...MOVING
NORTHEAST AT 15 MPH. QUARTER SIZE HAIL REPORTED IN LIVINGSTON AT
550 PM CST.

THE SEVERE THUNDERSTORM WILL CONTINUE TO MOVE EAST THROUGH THE
LIVINGSTON AREA...THROUGH 615 PM CDT.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3652 8521 3649 8517 3642 8513 3640 8511
      3636 8511 3635 8543 3648 8542 3650 8539
      3649 8538 3650 8537 3654 8529
TIME...MOT...LOC 2258Z 247DEG 15KT 3649 8537

$$

BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 5:00 PM CDT, 27 minutes earlier.

Area forecast discussion, Jun 3, 5:00 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
500 PM CDT WED JUN 3 2009

.MESOSCALE UPDATE...
CONVECTION REMAINS SCATTERED ACROSS MIDDLE TN AT 22Z. SURFACE LIS
ARE DOWN TO A -8 ON PLATEAU AND NORTHEAST MIDDLE TN WITH POSITIVE
ENERGY ALSO HIGHER HERE THAN ELSEWHERE IN MID STATE. MID LEVEL
(700-500) LAPSE RATES ARE WEAK AT ABOUT 5 DEG/KM AND THEY REMAIN
SO FOR THE NEXT 2 HRS.

CANT RULE OUT AN ISOLATED SVR STORM IN MID STATE NEXT COUPLE OF
HOURS BUT MORE LIKELY TO OUR NORTH IN KY.
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BOYD
Hazardous weather outlook, Jun 3, 3:57 PM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
357 PM CDT WED JUN 3 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-041030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
357 PM CDT WED JUN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLOW MOVING COLD FRONT WILL MOVE INTO MIDDLE TENNESSEE...
BRINGING THUNDERSTORMS TO THE AREA THIS EVENING AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

In the hours before

Special weather statement, Jun 3, 3:35 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
335 PM CDT WED JUN 3 2009

TNZ005-006-022>025-056-057-032200-
STEWART-MONTGOMERY-BENTON-HOUSTON-HUMPHREYS-DICKSON-PERRY-HICKMAN-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...CAMDEN...ERIN...
WAVERLY...DICKSON...LINDEN...LOBELVILLE...CENTERVILLE
335 PM CDT WED JUN 3 2009

...STRONG THUNDERSTORMS EXPECTED IN STEWART...HOUSTON...AND
NORTHERN BENTON COUNTIES...

AN AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE EAST
INTO NORTHWEST MIDDLE TENNESSEE. STRONGER STORMS IN NORTHERN
BENTON COUNTY WILL AFFECT DOVER AND STEWART COUNTIES BY 4 PM.
THESE STORMS WILL CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING...
WIND GUSTS UP TO 50 MPH AND RAINFALL UP TO ONE INCH.

04

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 2:03 PM CDTAreal Flood AdvisoryOHXCumberland, Van Buren, White3 hr
Jun 3, 5:11 PM CDTSevere Thunderstorm WarningOHXClay, Jackson34 min
Jun 3, 5:54 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale51 min
Jun 3, 6:11 PM CDTSevere Thunderstorm WarningOHXFentress, Overton, Pickett22 min
Jun 3, 6:30 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner42 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.